Hi. My blood tests are normal for my thyroid. I have a goiter and was given an uptake test with one of the uptakes being around 35% (high.) I take lithium and was told once that lithium can prevent your thyroid from functioning properly but show as normal in TSH and other blood tests. Now, that doctor doesn't remember where he found that. Not great timing, since I now have a goiter and am seeing an endocrinologist. The endo. was not familiar with that and I, of course, wanted to pass that info. on. Have you heard of this?
Also, on a related note, my endo. is not done with me yet (wants to get an ultrasound) but says that if all looks okay there, I will not be treated with thyroid hormone even though I have the goiter and don't want it to grow. Is this the norm?
Lithium is well known to cause goiter and thyroid function problems -- most commonly hypothyroidism, but sometimes hyperthyroidism. It is also well known to trap iodine -- making the uptake value slightly high, but not alarmingly so. Lithium is not known to cause nodules, so if the ultrasound shows nodules, then that is not likely related and biopsy may be indicated.
If lithium is causing a problem, the TSH is usually elevated -- would look closely at the TSH value and if it is borderline high, in the presence of a goiter, would consider thyroid hormone treatment. The goiter may happen even with preserved thyroid function.
My mother has a goiter that has now grown so big it is pushing her airway over, but she had surgery years ago that damaged her vocal cords therefore; surgery is not in the future. She has normal thyroid panels, and I have hypotyroidism with nodules discovered some years ago with no follow up from primary care physician. I am on synthyroid and have blood test once a year that are normal. I now have problems with extreme fatigue and hair loss. Can this be related? My family history is aunt (mother's sister) hyperthyroidism and uncle (mother's brother) with hyperthyroidism. My grandmother also had prenious anemia. My fatigue is so bad I some days can not even function. Can this also be a sign of other glandular problems? I would also like to be treated by an endocronologist. Is this a good map for treatment.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.